Alert archive / New York / Areal Flood Warnings in 2024

Areal Flood Warning 5, NWS Buffalo, NY

May 22, 2024Erie County, New York

NWS Buffalo, NY issued this areal flood warning at May 22, 2024, 3:13 PM EDT for Erie County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2024, 3:13 PM EDT (19:13 UTC)
Expired
May 22, 2024, 7:15 PM EDT
In force
4 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Erie County, NY

The radar

The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.2 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1415 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at May 22, 2:39 PM EDT, 34 minutes earlier.

Area forecast discussion, May 22, 2:39 PM EDT, 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
239 PM EDT Wed May 22 2024

.SYNOPSIS...
A cold front will cross the area tonight with periods of showers and
thunderstorms. Some of these storms through this evening may be
strong to severe with strong gusty winds, hail and heavy rain.
Cooler more comfortable weather can be expected Thursday into the
first part of the Memorial Day weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Cluster of convection along pre-frontal trough moving through
western New York this afternoon with some damaging wind reports.
Main axis of instability (SBCAPES 2000 J/kg) shifting inland from
the lakes, focusing on central and southern New York. Axis of
convection along the pre-frontal trough will shift eastward through
the rest of the afternoon into the axis of higher instability. Shear
profiles become increasingly favorable with approaching shortwave
trough. The ongoing convection across western New York should become
better organized as it shifts into the Finger Lakes and north
central New York. Damaging winds and large hail will be the
main threats. Additionally, with precipitable water values in
the 1.50" to 2.00" range the potential for very heavy rain is
likely. While flash flooding isn't the main concern it can't be
ruled out.

Second round of convection will move into the region along the
approaching main surface cold front late this evening and overnight.
The expectation is that with waning instability this round of
convection should be less organized, but can't completely rule out
some isolated severe weather.

Showers and thunderstorms will gradually exit to our east overnight
with some showers linger into the first half of the Thursday
morning, mainly for areas east of Lake Ontario. Clouds will decrease
from northwest to southeast as drier air moves into the region
behind the departing cold front. A cooler, but still above normal
day on Thursday with afternoon highs mainly in the upper 60s to
upper 70s from the higher terrain to the lower elevations
respectively.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Quiet weather expected Thursday night as a ridge approaches with the
region remaining in between synoptic systems on the north and
southeast sides. Lows on Thursday night will dip down to the low to
mid 50s across the entire area. Dry conditions continue Friday as
the ridge axis continue to slowly build over the region.
Temperatures will range from near 70 over the higher terrain east
of Lake Ontario to the upper 70s and lower 80s for the lower
elevations south of Lake Ontario.

Friday night, the ridge will continue to slowly approach and cross
the region. Behind the passing ridge, a warm front approaching from
the Ohio Valley will start to increase the potential for showers
during the second half of the night. There is some timing
uncertainty among guidance with the speed of the ridge crossing the
region. Some models have the ridge moving through slower and showers
not moving in until later in the day on Saturday, while other
forecast guidance is a bit quicker with the showers moving into
western New York a few hours before daybreak.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
There will be a pattern shift into next week as an upper level
trough deepens across the eastern Great Lakes region. This will
bring a period of unsettled weather including the chance for showers
and thunderstorms and cooler weather towards mid-week.

Surface high pressure will lead to dry weather across the forecast
area Sunday. A warm front will approach the region Sunday night and
showers with the chance for thunderstorms will move into the region.
An area of low pressure is forecast to track northwest of the
forecast area Monday through Monday night. The best chance for rain
will be Monday through Monday night as a cold front moves across the
region. There is a risk of a few strong storms Monday, however
confidence is low due to high uncertainty in evolution of this
system. Confidence is higher that cooler air will move into the
region for Tuesday and Wednesday. It will feel much cooler due to
the recent warm stretch, however temperatures will be only a few
degrees below normal.

There is a chance for showers and thunderstorms Tuesday and
Wednesday due to an upper low nearby. The best chance will be in the
afternoon through early evening.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A pre-frontal trough will move through the region through early
this evening keeping the likelihood for showers and
thunderstorms. Some of these storms may be strong to severe
producing strong gusty winds, hail, and very heavy rain. With
any of the showers or storms brief restrictions will be possible
at area terminals.

Showers and storms will continue into this evening and tonight as
the cold front arrives and then works east through the area.

Outlook...
Thursday and Friday...Mainly VFR.
Saturday...VFR/MVFR with a chance of showers and thunderstorms.
Sunday and Monday...Mainly VFR.

&&

.MARINE...
Modest south to southwest winds continue into this evening but
conditions will likely remain below small craft levels. That
said...a cold front will approach from the west with showers and
thunderstorms blossoming through this evening. Some of the stronger
storms will have the potential to produce strong gusty winds and
hail.

With the frontal passage tonight showers and storms will diminish
from west to east. After that...surface high pressure will build
into the region for Thursday providing light winds and minimal wave
action as we head towards the Memorial day weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/TMA
NEAR TERM...AR/SW/TMA
SHORT TERM...SW/TMA
LONG TERM...HSK
AVIATION...AR/TMA
MARINE...AR/TMA
Hazardous weather outlook, May 22, 4:55 AM EDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
455 AM EDT Wed May 22 2024

LEZ020-040-041-LOZ030-042>045-062>065-NYZ001>008-010>014-019>021-085-
230900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
455 AM EDT Wed May 22 2024

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario, western and north central New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms are possible today and this evening. A few
stronger storms will have the potential to produce some hail, gusty
winds, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-230900-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
455 AM EDT Wed May 22 2024

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Reynolds

In the hours before

Local storm report, May 22, 2:21 PM EDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
221 PM EDT Wed May 22 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     Tstm Wnd Dmg     Lakewood                42.10N 79.32W
05/22/2024                   Chautauqua         NY   911 Call Center

            A few trees down in the Lakewood area.

0125 PM     Tstm Wnd Dmg     Fredonia                42.44N 79.33W
05/22/2024                   Chautauqua         NY   911 Call Center

            A few trees down in the Fredonia area.

&&

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 12:37 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie53 min
May 22, 12:40 PM EDTSpecial Marine WarningBUF65 min
May 22, 1:03 PM EDTSpecial Marine WarningBUF57 min
May 22, 1:56 PM EDTSevere Thunderstorm WarningBUFErie, Genesee, Niagara, Orleans, Wyoming64 min
May 22, 2:34 PM EDTSpecial Marine WarningBUF56 min
May 22, 3:19 PM EDTSpecial Weather StatementBUFOntario41 min
May 22, 3:24 PM EDTSpecial Marine WarningBUF66 min
May 22, 3:56 PM EDTSevere Thunderstorm WarningBUFCayuga, Monroe, Ontario, Oswego, Wayne64 min
May 22, 4:08 PM EDTSpecial Marine WarningBUF48 min
May 22, 4:51 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego54 min
May 22, 4:52 PM EDTSpecial Weather StatementBUFLewis23 min
May 22, 4:56 PM EDTSpecial Marine WarningBUF50 min
May 22, 5:40 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego65 min
May 22, 5:59 PM EDTSpecial Weather StatementBUFLewis31 min
May 22, 6:28 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis38 min

Nearby

Areal Flood Warnings in New York, 2024Every areal flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.